A puppy apparently overdosed after accidentally ingesting opioids in Andover
A 3-month-old yellow Labrador puppy had to be injected with naloxone after she accidentally overdosed on an opioid that vets assume was fentanyl.
The incident, which happened in a sleepy Andover neighborhood, underscores just how far-reaching the opioid crisis has become, according to the pet’s owner and the veterinarian who treated the ailing pup.
Peter Thibault, a married father of two, said he was walking the family’s new puppy, Zoey, at Phillips and Abbot streets in Andover — located near the prestigious Phillips Academy — when the dog started nosing around in a pack of cigarettes on the ground.
“I was concerned about the tin foil in the liner because she might choke on it — you know how puppies are,” Thibault told the Globe. He wrested the cigarette pack from Zoey’s mouth and placed it back on the ground, making a mental note to pick it up on his way back.
He never got the chance. Two minutes later, Zoey fell to the street, motionless.
“She was fine and then, bang, she just collapsed,” he said. “It was kind of a strange incident. She didn’t show any signs of discomfort.”
Thibault rushed Zoey home and said he and his wife became increasingly concerned as the puppy’s eyes rolled back into her head. Her tongue was hanging out; her breathing was labored.
That’s when Thibault decided to rush Zoey, who was “limp as a noodle,” to the Bulger Veterinary Hospital in North Andover. Veterinarian Kristine Demers examined the dog, asking Thibault to describe what led up to Zoey’s symptoms.
“They asked what happened, and when I explained how the morning went, they fixated on the cigarettes, but I wasn’t sure why,” Thibault said.
After prepping Zoey, Demers asked Thibault to leave the room. Five minutes later, he was called back in, astonished to see the small Labrador “up and at ’em like nothing had happened.”
“They said it was an opioid and I honestly couldn’t believe it,” Thibault said. “I was so skeptical. It’s so hard for me to wrap my brain around.”
According to Dr. Krista Vernaleken, the facility’s medical director, Demers swiftly considered an opioid overdose as one possibility for the puppy’s symptoms, deciding to give Zoey a shot of the overdose reversal drug.
“That a collapse happened in an otherwise healthy dog who was fine just five minutes before, and knowing the dog had chewed on something on the street, there was a limited number [of] things that could be,” Vernaleken said.
Zoey was kept at the animal hospital for 12 hours afterward for observation before she was released. The dog is expected to make a full recovery, Vernaleken said, because she was treated so quickly.
“If not treated, she probably would have died,” the vet said. “Just like a human overdose, it [can be] fatal.”
Although the animal hospital doesn’t know for sure which drug was the culprit, Vernaleken said they believe it was fentanyl, a synthetic opioid that is up to 100 times more powerful than heroin and that has fueled a rising overdose death rate in humans. (The drug is so dangerous that in 2016, the US Drug Enforcement Administration warned officers they could die if they handle or inhale it.)
Vernaleken said Zoey most likely overdosed after licking the drug’s residue from the cigarette box.
“It needs to be treated quickly because it can be very potent and lethal,” she said.
For Thibault, the whole experience has been an eye-opener on just how far-reaching the opioid epidemic has become. Thibault said he moved from the metro Boston area to Andover — a northern Massachusetts suburb known for its excellent schools, low crime rate, and picturesque town center — specifically to raise his kids in a quiet, community-focused town.
“That corner where the dog ingested the opioids is where I drop my kids off in the morning,” he said. “It’s their bus stop. It’s very troubling. What if one of the kids had picked it up?”
Thibault’s not alone: Vernaleken said that she has noticed a recent uptick in cases like Zoey’s. This year alone, she has seen three such cases, whereas it had been a rare occurrence in years past.
“I think it’s very much a misconception in the world that drug issues only happen in certain cities or regions,” Vernaleken said. “I think it’s just a reminder that this epidemic is everywhere, and it is not just poor communities dealing with them.”
Vernaleken recommends taking normal precautions to prevent such incidents, such as keeping pets from eating unusual objects in the street and keeping household drugs away from prowling noses and mouths.
Vernaleken also said the signs are very sudden and obvious: Symptoms include vomiting, collapsing, a low heart rate, and slow or irregular breathing. If pet owners see these signs, Vernaleken recommends getting the pet to an animal hospital immediately.
As for the cigarette box that made Zoey so sick, Thibault said he circled back to where he last spotted it after the ordeal was over. It was gone.
“I don’t know how it got there. It’s just very bizarre,” he said.